New medication

My first night in the room was an upsetting one and I felt like I was also imposing my distress on my roommate. In the early evening a nurse entered our room with a small, cubic-shaped machine and an intravenous stand; which looked like a cheap metal, unembellished hat stand. What I understood from what she told me in Spanish, and what her actions were telling me, was that she would be giving me some medication which involved the machine. The medication I’d previously been given had not required a machine, so I was puzzled at its presence. She proceeded to attach the machine to the stand, tightening a clamp at the back, and then clumsily secured an IV line to my arm; passing this thin plastic tube through a gap in the machine. She attached a small brown glass bottle of corticosteroid liquid to the top of the stand, and told me to press the emergency call button to alert her if the machine made a beeping sound. Within a few minutes the beeping started. As instructed, I pressed the red button that was attached to a cord next to my bed. ‘Beep Beep Beep…’ With each Beep I felt more and more awkward as I was certain I was disturbing my roommate. The nurse came back to the room to see what the problem was. She had short brown wavy hair and wore red glasses. Her glasses were on a string around her neck that she kept taking on and off in order to look at the machine, scrunching her face into an unnerving expression. She straightened out the IV line and then fed it back through the machine, pressed a button, and again told me to call her if the machine beeped. A few minutes later, ‘Beep Beep Beep’. Again I pressed the little red button, and again I felt concerned about disturbing the calmness in the room. This time the nurse took longer to return, and my roommate asked me if I had pressed the call button. I reassured her that I had. Back came the nurse, looking even more frustrated. Fumbling with her glasses again, she straightened out the IV line and then fed it back through the machine, pressed a button, and yet again told me to call her if the machine beeped. The third time it beeped, the nurse entered the room looking puzzled and exasperated, and this time she decided that it was a problem with the intravenous line in my arm. She then proceeded to check my arm for more suitable veins; taking her glasses off and putting them back on, to be certain of her choice. She decided on a rather uncomfortable location where my wrist meets my hand, just down from my left thumb. I turned my head so as not to watch her make the initial puncture in my skin, and tensed my face as I felt her awkwardly insert the IV line. She taped the tube to my arm, and again straightened out the line and then fed it back through the machine, pressed a button, and yet again told me to call her if the machine beeped. Once she had left the room, and the machine had been quiet for a few minutes, I lay back on my bed and tried to relax. Since the medication bottle was small, I naively expected its contents to have been transferred into my body quite quickly, and then I assumed it would be unattached from my arm and I would be able to sleep comfortably. However, I soon realized that every few minutes when the machine made a mechanical clicking sound, only the tiniest of drops was released into the tube, and into my arm. I fell asleep, thinking that I would call a nurse when the bottle had finished, so they could disconnect me. An hour or so later, I awoke with an acidic stinging sensation in my arm. My arm had started to become swollen just above the line entrance, where the unpleasant liquid was entering my body. With every tiny drop, came more pain. I lay there, drifting in and out of uncomfortable sleep, until around 4am, when the machine finally beeped to signal the bottles emptiness. After only a couple of beeps, in came another nurse. This time it was a short, middle aged man, with a calm and friendly nature, and who entered the room with a torch in his mouth, so as not to disturb us with the room lights. I told him I was in pain, and his demeanor seemed to suggest that this was normal, although I was very tired by this point, and could not focus on what he was telling me in Spanish. As he removed the tube from the bottle, I heaved a sigh of relief. But a second later, to my dismay, he attached another identical bottle to the line, straightened out the line and then fed it back through the machine and pressed the button to turn it back on.

By the second night, my arm was so swollen from the excruciating buildup of medication that the nurses had to try two more IV locations in my other arm, and I also finally ended up getting a different machine.

Advertisements

Author: myhearinglossstory

Hi, My name is Carly. I am 35 years old and I am currently living in Spain. I am originally from a small seaside town in Yorkshire called Bridlington, and have also lived in China and Thailand. I am an Early Years primary school teacher, and have been teaching for nearly 12 years. I love walking in the countryside, getting lost in Madrid, going out for breakfast, taking photos, listening to music, storytelling podcasts, baking, running, drinking wine, and eating spicy food. This year I experienced sudden sensorineural hearing loss in my left ear. I have started this blog as a way to inform my friends and family about my progress, for anyone else who is going through a similar experience as me, or for anybody who is interested in learning about this type of hearing loss, and the way it can affect everyday life.

One thought on “New medication”

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s